Kentucky, 2008

Hail and Damaging Winds in Kentucky, July 8, 2008

July 8, 2008 · NWS LMK · 20 events in 10 counties and zones

Two lines of thunderstorms moved across the Ohio River into central Kentucky on the afternoon and evening of July 8th bringing damaging winds and small hail to the area. Lightning also caused a house fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Two lines of thunderstorms moved across the Ohio River into central Kentucky on the afternoon and evening of July 8th bringing damaging winds and small hail to the area. Lightning also caused a house fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 8, 12:04 AM CST, 43 minutes earlier.

Area forecast discussion, Jul 8, 12:04 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
204 AM EDT TUE JUL 8 2008

.EARLY MORNING UPDATE...
SHORTLY AFTER 05Z THUNDERSTORMS DEVELOPED NORTHWEST THROUGH
SOUTHWEST OF BOWLING GREEN...MOVING EAST. HAVE UPDATED ALL PRODUCTS
TO REFLECT THIS.

.SECOND EVENING UPDATE...

UPDATED ZONES TO TAKE OUT ALL MENTION OF SHOWERS AND TO UPDATE CLOUD
COVER. PATCHY FOG STILL POSSIBLE WHERE RAIN FELL EARLIER THIS
AFTERNOON.

.EVENING UPDATE...

THUNDERSTORMS ACROSS OUR SOUTHERN COUNTIES GENERATED BY OUTFLOW FROM
EARLIER CONVECTION WEST OF LOUISVILLE HAVE EXITED THE
STATE...LEAVING ONLY A BROKEN DECK OF MID-LEVEL STRATO-CU IN ITS
WAKE. SKIES HAVE CLEARED ACROSS KENTUCKY WEST OF INTERSTATE 65
ALREADY...AND SHOULD GENERALLY CLEAR FROM NORTH TO SOUTH DURING THE
LATE EVENING HOURS. A FEW SPRINKLES ARE POSSIBLE ACROSS THE
BLUEGRASS AND THE LAKE CUMBERLAND AREA...BUT THEY WILL END BY LATE
EVENING.

WINDS SHOULD BECOME LIGHT FROM THE SOUTH OVERNIGHT.

PATCHY FOG MAY DEVELOP ACROSS AREAS WHERE RAIN HAS FALLEN...MOST
LIKELY ACROSS OUR SOUTHERN TIER OF COUNTIES WHERE OVER ONE INCH FELL
EARLIER TODAY EAST OF BOWLING GREEN.

&&

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...

AN UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE REGION THROUGH THE
FORECAST PERIOD. WIDESPREAD PRECIPITATION CURRENTLY AFFECTING MUCH
OF THE WESTERN PORTIONS OF THE FORECAST AREA WITH DIMINISH THROUGH
THE AFTERNOON AND DRYING CONDITIONS WILL RETURN FOR TONIGHT. CLOUD
COVER WILL REMAIN OVER THE AREA HELPING TO KEEP OVERNIGHT LOW
TEMPERATURES WARMER THAN NORMAL WITH LOW TEMPERATURES MAINLY IN THE
UPPER 60S AND LOW 70S. DUE TO RAINFALL TODAY AND A VERY MOIST
ATMOSPHERE...MORNING FOG AND HAZE WILL BE LIKELY FROM BOWLING GREEN
TO LOUISVILLE AND ACROSS SOUTH CENTRAL INDIANA AS WELL AS POINTS
WEST.

CONDITIONS WILL REMAIN DRY TUESDAY MORNING BEFORE A SLOW MOVING
FRONTAL SYSTEM BEGINS TO DIP SOUTHWARD AND INCREASES CHANCES FOR
PRECIPITATION ACROSS THE FORECAST AREA. AFTERNOON HIGH TEMPERATURES
WILL CONTINUE TO BE WARM AS HIGH PRESSURE CONTINUES AHEAD OF STORM
SYSTEM AND WARM AIR ADVECTION CONTINUES AHEAD OF THE COLD FRONT.
EXPECT HIGH TEMPERATURES IN THE LOW 90S IN MOST LOCATIONS. A BETTER
CHANCE FOR PRECIPITATION WILL OCCUR TUESDAY NIGHT AS THE COLD FRONT
MOVES SOUTHWARD AND SHORTWAVE ENERGY MIGRATES THROUGH WESTERLY FLOW.
COLD FRONT WILL STALL ACROSS THE REGION...MAINLY ALONG THE OHIO
RIVER...AND TRAINING PRECIPITATION COULD BECOME A CONCERN BY TUESDAY
NIGHT INTO WEDNESDAY. OVERNIGHT LOW TEMPERATURES WILL AGAIN REMAIN
FAIRLY WARM AS CLOUD COVER INSULATES THE REGION.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...

FRONTAL BOUNDARY TO CONTINUE TO TRACK SOUTH THROUGH KENTUCKY
WEDNESDAY WITH SHOWERS AND THUNDERSTORMS LIKELY THROUGH MOST OF THE
DAY. TAPERING OFF OF PRECIPITATION SHOULD BEGIN ACROSS THE NORTH BY
EARLY EVENING...WITH THE SOUTH DRYING OUT OVERNIGHT. PRIMARILY ZONAL
FLOW DEVELOPS BY EARLY THURSDAY AND REMAINS OVER THE REGION INTO THE
EARLY PART OF NEXT WEEK. THIS SHOULD MEAN MOSTLY DRY WEATHER AND
NEAR NORMAL TEMPERATURES...WITH HIGHS IN THE UPPER 80S TO LOWER 90S
AND LOWS IN THE MID 60S TO AROUND 70 DEGREES. THE ONLY THREAT TO THE
WEATHER BEING DRY THROUGHOUT THE WEEKEND IS A WEAK FRONT THAT MOVES
THROUGH SATURDAY/SUNDAY. FOR NOW WILL LEAVE THE FORECAST DRY AS THE
FORCING AND MOISTURE APPEAR TO BE LIMITED CONSIDERING THE LOW
PRESSURE SYSTEM ASSOCIATED WITH THE FRONT IS EXPECTED TO REMAIN
ACROSS SOUTHERN CANADA.

&&

.AVIATION (00Z TAFS)...

MOSTLY VFR CONDITIONS THIS TAF PACKAGE. EARLY THIS MORNING AC HAS
BEEN VERY RELUCTANT TO BREAK UP AND HAS ACTUALLY BEEN INCREASING IN
SOME AREAS...PARTICULARLY AROUND BWG. WILL KEEP AC CIGS IN THROUGH
THE MORNING HOURS. RAIN FELL AT SDF AND LEX...AND NEAR BWG...
YESTERDAY BUT IF THE AC DECK CONTINUES TO HOLD STEADY THEN FOG
FORMATION SHOULD NOT BE MUCH OF A PROBLEM. FOR NOW WILL HAVE TEMPO
MVFR VSBYS FOR JUST A COUPLE OF HOURS AROUND DAWN AT SDF AND BWG.

KLVX 88D SHOWING SOUTHWEST WINDS OF 35 KNOTS AT 2000 FEET SO WILL
INCLUDE LLWS IN THE TAFS FOR A FEW HOURS.

SCATTERED CONVECTION IS EXPECTED TODAY AHEAD OF AN ADVANCING COLD
FRONT. TOO EARLY TO PIN DOWN EXACT TIMING BUT WILL INCLUDE A CB
CLOUD TYPE LATE THIS AFTERNOON INTO THIS EVENING WHEN CONVECTION
CHANCES ARE GREATEST.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

EARLY MORNING UPDATE...13
EVENING UPDATES...JSD
SHORT TERM...JSD
LONG TERM....JSD
AVIATION.....13
Hazardous weather outlook, Jul 7, 11:52 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
152 AM EDT TUE JUL 8 2008

INZ076>079-083-084-090>092-KYZ029>043-045>049-054>057-065>067-078-
082-090600-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-HARRISON IN-FLOYD IN-CLARK IN-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
TAYLOR KY-CASEY KY-LINCOLN KY-RUSSELL KY-CLINTON KY-
152 AM EDT TUE JUL 8 2008 /1252 AM CDT TUE JUL 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT WILL BEGIN TO SAG SOUTHWARD TUESDAY AFTERNOON AND A
CHANCE FOR AFTERNOON THUNDERSTORMS WILL RETURN TO CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA. HEAVY RAIN AND DANGEROUS
LIGHTNING WILL BE POSSIBLE TUESDAY AFTERNOON AND TUESDAY NIGHT.

THUNDERSTORMS WILL CONTINUE ACROSS THE AREA WEDNESDAY BEFORE
COMING TO AN END NORTH TO SOUTH WEDNESDAY NIGHT. ALONG WITH
DANGEROUS LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS WILL BE
POSSIBLE WITH ANY THUNDERSTORMS THAT OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

INZ089-KYZ023>028-053-061>064-070>077-081-090600-
PERRY IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-
HARDIN KY-LARUE KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-
METCALFE KY-ADAIR KY-CUMBERLAND KY-
152 AM EDT TUE JUL 8 2008 /1252 AM CDT TUE JUL 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED BEFORE SUNRISE.
ALL STORMS ARE CAPABLE OF DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN.

PATCHY FOG IS POSSIBLE ACROSS THE LAKE CUMBERLAND REGION AND ALONG
THE TENNESSEE BORDER WHERE HEAVY RAIN FELL EARLIER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT WILL BEGIN TO SAG SOUTHWARD TUESDAY AFTERNOON AND A
CHANCE FOR AFTERNOON THUNDERSTORMS WILL RETURN TO CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA. HEAVY RAIN AND DANGEROUS
LIGHTNING WILL BE POSSIBLE TUESDAY AFTERNOON AND TUESDAY NIGHT.

THUNDERSTORMS WILL CONTINUE ACROSS THE AREA WEDNESDAY BEFORE
COMING TO AN END NORTH TO SOUTH WEDNESDAY NIGHT. ALONG WITH
DANGEROUS LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS WILL BE
POSSIBLE WITH ANY THUNDERSTORMS THAT OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 12:38 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
238 AM EDT TUE JUL 8 2008

KYZ071-074-080730-
BARREN-WARREN-
138 AM CDT TUE JUL 8 2008

...STRONG STORM AFFECTING BARREN AND WARREN COUNTIES...

AT 134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF BOWLING GREEN...MOVING EAST AT
27 MPH.

CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND STRONG GUSTY WINDS TO 55 MPH WERE REPORTED WITH THIS
STORM.

THIS STORM WILL BE...
  NEAR SMITHS GROVE BY 145 AM CDT.
  NEAR THREE FORKS BY 150 AM CDT.
  NEAR HAYS BY 155 AM CDT.
  NEAR HAYWOOD BY 215 AM CDT.

IF YOU ARE IN THE PATH...SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

13

The radar

The Nashville radar (KOHX), 91 km away, was scanning. The volume nearest the first event began at 07:04 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 8, 12:47 AM CST
Where
Warren County, 1.3 mi ESE of Oakland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.020, -86.230

A tree was reported down near Oakland.

Thunderstorm Wind, Warren

When
July 8, 12:47 AM CST
Where
Warren County, 0.69 mi S of Smiths Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.040, -86.220

Several trees were reported down near Smiths Grove, at the intersection of Kentucky Highway 101 and Interstate 65.

Thunderstorm Wind, Warren

When
July 8, 12:48 AM CST
Where
Warren County, 0.88 mi NE of Kepler
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.990, -86.190

Several trees were reported down along Kentucky Highways 101 and 1297.

Thunderstorm Wind, Warren

When
July 8, 12:57 AM CST
Where
Warren County, Hays
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.030, -86.130

Trees were reported down along US Highways 68 and 80.

Thunderstorm Wind, Jefferson

When
July 8, 4:31 PM EST
Where
Jefferson County, 0.7 mi NNE of Woodland Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.260, -85.516

Large trees were reported down across Avoca and English Station Roads in eastern Louisville.

Lightning, Jefferson

When
July 8, 4:38 PM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
38.220, -85.740

Lightning started a large house fire in the Lake Forest area.

Thunderstorm Wind, Shelby

When
July 8, 4:38 PM EST
Where
Shelby County, Simpsonville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.220, -85.350

Power lines were reported down in the Simpsonville area.

Thunderstorm Wind, Shelby

When
July 8, 4:47 PM EST
Where
Shelby County, Shelbyville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.220, -85.230

Trees were reported down across Kentucky Highway 53.

Thunderstorm Wind, Henry

When
July 8, 5:00 PM EST
Where
Henry County, Bethlehem
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.400, -85.070

Winds of 70 mph were reported by Kentucky State Police.

Thunderstorm Wind, Henry

When
July 8, 5:06 PM EST
Where
Henry County, 6 mi W of Lockport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.430, -85.081

Numerous small branches were reported down by winds estimated at 50 to 60 mph.

Thunderstorm Wind, Hancock

When
July 8, 6:41 PM CST
Where
Hancock County, Lewisport
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.930, -86.900

Several large tree limbs were reported down.

Thunderstorm Wind, Hancock

When
July 8, 7:09 PM CST
Where
Hancock County, 1.76 mi SW of Adair
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.930, -86.850

Trees were reported down along Kentucky Highway 657.

Hail, Grayson

When
July 8, 7:35 PM CST
Where
Grayson County, 1.64 mi W of Leitchfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.480, -86.330

Winds estimated at 50 mph were also reported.

Thunderstorm Wind, Bullitt

When
July 8, 8:45 PM EST
Where
Bullitt County, 0.83 mi NNE of Shepherdsville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.991, -85.715

A tree was blown onto a house near Shepherdsville.

Thunderstorm Wind, Jefferson

When
July 8, 8:52 PM EST
Where
Jefferson County, 1.09 mi E of Sylvania
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.150, -85.850

Several large branches were reported down by thunderstorm winds.

Thunderstorm Wind, Hardin

When
July 8, 8:57 PM EST
Where
Hardin County, Elizabeth Town
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.700, -85.870

Several trees were reported down along the Western Kentucky Parkway between Elizabethtown and Clarkson.

Thunderstorm Wind, Jefferson

When
July 8, 9:05 PM EST
Where
Jefferson County, 1.67 mi W of (Sdf)staniford Fld L
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.181, -85.761

Metrosafe reported numerous trees and power lines down across the city of Louisville, especially west of Interstate 65.

Thunderstorm Wind, Nelson

When
July 8, 9:33 PM EST
Where
Nelson County, 0.84 mi SSE of Bardstown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.808, -85.467

Trees were reported down in Bardstown along U.S. Highway 62.

Thunderstorm Wind, Anderson

When
July 8, 10:00 PM EST
Where
Anderson County, 0.82 mi ENE of Sparrow
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.924, -85.136

Several trees were downed 5 miles northeast of Chaplin on Bardstown Road.

Thunderstorm Wind, Nelson

When
July 8, 10:00 PM EST
Where
Nelson County, 2.91 mi ENE of Chaplin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.920, -85.173

Several trees were downed along Lawrenceburg Road 3 miles northeast of Chaplin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112752, 112753, 112754, 112755, 112764, 112751, 112756, 112757, 112765, 128306, 112766, 112758, 112750, 112759, 112767, 112760, 112761, 112763, 112769, 112770.